Nashville paramedics: Nearly 25% more patients overdosing, need Narcan than in 2018

Significantly more patients have shown the signs of an overdose that required intervention with Narcan this year than last year, according to the Nashville Fire Department. 

The NFD reported administering Narcan to 224 patients showing the signs of an overdose during the month of June, the department said. 

Narcan, the brand name of naloxone, is an inhalable or injectable drug that stops overdoses by temporarily binding the portions of the brain that normally receive opioids. Naloxone has virtually no effect on someone who has not taken opioids, so the drug is not harmful if it is mistakenly given to someone who is not actually overdosing.

In June 2018, only 204 patients required the intervention. 

https://www.tennessean.com/story/news/crime/2019/07/24/opioid-crisis-nashville-overdose-narcan-emergency/1810410001/